Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2011, 7:59 PM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2011, 7:59 PM CDT (00:59 UTC)
- Expired
- Jul 24, 2011, 8:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 8:00 PM CDT | TSTM WND GST 65 | Wheaton, KS | LAW ENFORCEMENT ESTMATED 65 MPH WIND GUSTS IN WHEATON. |
| Jul 24, 8:00 PM CDT | NON-TSTM WND GST 65 | Wheaton, KS | LAW ENFORCEMENT ESTMATED 65 MPH WIND GUSTS IN WHEATON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 6:53 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2665 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
252
WUUS53 KTOP 250059
SVRTOP
KSC117-131-149-250145-
/O.NEW.KTOP.SV.W.0201.110725T0059Z-110725T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SUN JUL 24 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 845 PM CDT
* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BLAINE TO 7 MILES NORTHEAST OF WAMEGO...MOVING NORTHEAST AT 10
MPH.
* LOCATIONS IMPACTED INCLUDE...
WHEATON...
VERMILLION...
ONAGA...
LILLIS...
HAVENSVILLE...
EMMETT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3961 9603 3920 9604 3919 9610 3920 9611
3919 9613 3919 9618 3921 9618 3920 9622
3921 9623 3920 9625 3921 9632 3939 9645
3953 9647 3976 9635
TIME...MOT...LOC 0059Z 246DEG 8KT 3950 9639 3926 9619
WIND...HAIL 60MPH <.75IN
$$
ANGLE1 follow-up statement
183
WWUS53 KTOP 250136
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT SUN JUL 24 2011
KSC117-131-149-250146-
/O.EXP.KTOP.SV.W.0201.000000T0000Z-110725T0145Z/
POTTAWATOMIE-NEMAHA-MARSHALL-
836 PM CDT SUN JUL 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...
SOUTHWESTERN NEMAHA AND EASTERN POTTAWATOMIE COUNTIES WILL EXPIRE AT
845 PM CDT...
AT 836 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3961 9603 3920 9604 3919 9610 3920 9611
3919 9613 3919 9618 3921 9618 3920 9622
3921 9623 3920 9625 3921 9632 3939 9645
3953 9647 3976 9635
TIME...MOT...LOC 0136Z 246DEG 8KT 3953 9629 3929 9609
$$
ANGLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:06 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 24, 6:06 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 606 PM CDT SUN JUL 24 2011 ...UPDATE TO AVIATION... .DISCUSSION... AN OUTFLOW BOUNDARY THAT PASSED SOUTHWARD ACROSS THE EASTERN COUNTIES OF THE CWA WAS BEGINNING TO WASH OUT ACROSS SOUTHEAST KS. A COLD FRONT WAS SLOWLY MOVING SOUTHWARD INTO THE NORTHERN COUNTIES OF THE CWA. ISOLATED TO SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP LATER THIS AFTERNOON THROUGH THE EVENING HOURS ALONG THE SURFACE COLD FRONT ACROSS NORTH CENTRAL KS. THE THUNDERSTORMS MAY DEVELOP FARTHER SOUTHEAST ALONG THE OLD OUTFLOW BOUNDARY. SBCAPES RANGED FROM 1,000 TO 4,000 J/KG FROM SOUTH TO NORTH ACROSS THE CWA EARLY THIS AFTERNOON. VERTICAL WIND SHEAR WAS RATHER WEAK...SO THERE IS ONLY A CHANCE FOR PULSE THUNDERSTORMS WITH THE PRIMARY HAZARD BEING STRONG GUSTY WINDS. I CANNOT RULE OUT SOME ISOLATED WIND GUSTS OF 50 TO 60 MPH WITH THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. TEMPERATURES EARLY THIS AFTERNOON WERE ONLY IN THE UPPER 80S ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KS...THOUGH MHK WAS ALREADY 101 DEGREES AT 100 PM. TONIGHT...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL CONTINUE INTO THE EVENING HOURS...THE BEST CHANCES MAY BE ALONG AND SOUTH OF I-70. A FEW ISOLATED STORMS MAY CONTINUE AFTER MIDNIGHT NORTH OF THE BOUNDARY WITH SOME WEAK ISENTROPIC LIFT. THE EXCESSIVE HEAT WARNING WILL BE ALLOWED TO EXPIRE AFTER 700 PM CDT FOR AREAS NORTH OF AN MINNEAPOLIS...TO ABILENE...TO OSAGE CITY...TO OTTAWA LINE. MONDAY...THERE MAY BE A FEW ELEVATED SHOWERS OR THUNDERSTORMS SOUTH OF I-70 DURING THE MORNING HOURS...BUT THESE SHOULD DIMINISH AFTER 15Z MON. THE WEAK FRONT WILL MOVE SOUTH OF THE CWA BY MONDAY MORNING. TEMPERATURES WILL BE COOLER BUT DEWPOINTS NORTH OF THE BOUNDARY WILL BE HIGHER WITH LOWER 70 DEWPOINTS ACROSS MUCH OF THE CWA. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE NE BORDER WITH UPPER 90S ACROSS THE SOUTHERN COUNTIES. HEAT INDICES WILL BE IN THE 99 TO 103 DEGREE RANGE ACROSS MUCH OF THE CWA...THE SOUTHERN COUNTIES MAY SEE 103 TO 106 HEAT INDEX READINGS. THEREFORE...THE EXCESSIVE HEAT WARNING HAS BEEN EXPANDED THROUGH 700 PM WEDNESDAY FOR OTTAWA...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY AND ANDERSON COUNTIES. GARGAN SHOULD SEE A DRIER FORECAST MONDAY NIGHT INTO WEDNESDAY AS UPPER LEVEL RIDGING AMPLIFIES AGAIN ACROSS THE CENTRAL PLAINS. THIS SHOULD KEEP MOST OF THE SIGNIFICANT CONVECTION TO THE NORTH OF THE COUNTY WARNING AREA (CWA) THROUGH THIS TIMEFRAME...RISING INTO THE 98 TO 104 RANGE ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA. WITH DEWPOINTS GENERALLY IN THE UPPER 60S TO LOWER 70S...THIS PRODUCES HEAT INDICES MAINLY IN THE 103-107 DEGREE RANGE BOTH AFTERNOON'S. THEREFORE AS MENTIONED EARLIER...THE EXCESSIVE HEAT WAS EXTENDED THROUGH WEDNESDAY FOR THE SOUTHERN CWA. THE NORTHERN CWA WILL ALSO BE ON THE RISE WITH TEMPERATURES INTO THE 95 TO 100 DEGREE RANGE...BUT DO NOT EXPECT WIDESPREAD HEAT INDICES TO EXCEED 103 DEGREES THIS AREA UNTIL POSSIBLY WEDNESDAY...SO THIS AREA MAY NEED HEAT HEADLINES BY MID WEEK AS WELL. BY WEDNESDAY NIGHT A SERIES OF SHORTWAVE TROUGHS SHOULD BEGIN TO FLATTEN THE UPPER RIDGE ONCE AGAIN ALLOWING FOR A FRONT TO MOVE INTO THE CWA ALONG WITH SLIGHTLY COOLER AIR AND INCREASING CHANCES FOR THUNDERSTORMS...ESPECIALLY THURSDAY NIGHT INTO FRIDAY. THUNDERSTORM CHANCES WILL DIMINISH BY SUNDAY AS MODELS ARE IN AGREEMENT THAT THE UPPER LEVEL RIDGE WILL AMPLIFY ONCE AGAIN ACROSS THE CENTRAL PLAINS. TEMPERATURES BY SUNDAY WILL THEN BEGIN TO EDGE BACK INTO THE UPPER 90S IN PORTIONS OF THE CWA. 63 && .AVIATION... VFR CONDITIONS ARE EXPECTED AT TAF SITES OVER THE NEXT 24 HOURS. MAIN CONCERN WILL BE AT MHK WITH A HIGHER PROBABILITY OF THUNDERSTORMS NEAR TERMINAL. WITH ISOLATED NATURE...WILL CARRY VICINITY WORDING...BUT WOULD EXPECT SOME CUMULONIMBUS CLOUDS IN CLOSE VICINITY. OTHERWISE...THUNDERSTORM CHANCES WILL DECREASE OVERNIGHT WITH EASTERLY WINDS RETURNING TOMORROW. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ034-035- 037-054>056-058-059. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ008- 009-020>024-026-036-038>040. &&
Hazardous weather outlook, Jul 24, 7:12 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 712 PM CDT SUN JUL 24 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-260015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 712 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF THE OUTLOOK AREA THIS EVENING. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL UP TO QUARTER SIZE AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 56 WHERE AFTERNOON HEAT INDICES OF 103 TO 107 WILL BE COMMON. HEAT INDICES OF 103 TO 107 DEGREES WILL ALSO BE POSSIBLE WEDNESDAY AND THURSDAY ACROSS THE REMAINDER OF THE AREA. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE AREA BY FRIDAY INTO SATURDAY ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING OVER PORTIONS OF THE OUTLOOK AREA. BLAIR
In the hours before
Local storm report, Jul 24, 7:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 8 NE GLASCO 39.44N 97.73W
07/24/2011 CLOUD KS TRAINED SPOTTER
3 TREE LIMBS MEASURING 12 INCHES IN DIAMETER WERE BROKEN
FROM OUTFLOW WINDS. TIN FROM A SHED WAS ALSO BLOWN INTO A
FIELD.
&&
BLAIRLocal storm report, Jul 24, 7:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 1 NE WASHINGTON 39.83N 97.04W
07/24/2011 M69 MPH WASHINGTON KS MESONET
69 MPH WIND GUST MEASURED BY WEATHER STATION AT
WASHINGTON COUNTY ELEMENTARY SCHOOL
&&
BLAIRLocal storm report, Jul 24, 7:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST WESTMORELAND 39.39N 96.41W
07/24/2011 E60 MPH POTTAWATOMIE KS LAW ENFORCEMENT
&&
JBLocal storm report, Jul 24, 7:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST ST. GEORGE 39.19N 96.42W
07/24/2011 E60 MPH POTTAWATOMIE KS LAW ENFORCEMENT
PEA SIZE HAIL ALSO REPORTED AT 730 PM CDT.
&&
JBLocal storm report, Jul 24, 7:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 5 SE JUNCTION CITY 38.98N 96.77W
07/24/2011 GEARY KS EMERGENCY MNGR
TWO TREES BLOWN DOWN AT RESIDENCE WITH POWER POLE DAMAGED
AS TREES TOPPLED.
&&
BLAIRLocal storm report, Jul 24, 7:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 1 S HANOVER 39.89N 96.88W
07/24/2011 WASHINGTON KS TRAINED SPOTTER
6 INCH TREE LIMBS DOWNED
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 58 min |
| Jul 24, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Wabaunsee, Washington | 48 min |
| Jul 24, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Jul 24, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 48 min |
| Jul 24, 9:16 PM CDT | Areal Flood Advisory | TOP | Marshall, Washington | 3 hr |
| Jul 25, 5:34 PM CDT | Special Weather Statement | TOP | Anderson | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.